Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 86, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2005, 11:56 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 11:56 AM CDT (16:56 UTC)
- Expired
- Jun 3, 2005, 12:57 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 031656
SVRICT
KSC049-073-031800-
/O.NEW.KICT.SV.W.0086.050603T1656Z-050603T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT FRI JUN 3 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELK COUNTY IN SOUTHEAST KANSAS.
GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 100 PM CDT.
* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
HAMILTON TO SEVERY...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLIMAX...EUREKA...FALL RIVER...HAMILTON...MADISON...PIEDMONT...
SEVERY...THRALL...VIRGIL
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
3816 9631
$$
SEDLOCK3 follow-up statements
000
WWUS53 KICT 031712
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT FRI JUN 3 2005
KSC049-073-031800-
/O.CON.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1213 PM CDT FRI JUN 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ELK AND
GREENWOOD COUNTIES UNTIL 100 PM CDT...
AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAMILTON TO EUREKA TO 7 MILES SOUTHEAST OF SEVERY...AND MOVING
NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR HAMILTON BY 1225 PM CDT.
NEAR FALL RIVER BY 1230 PM CDT.
NEAR MADISON BY 1235 PM CDT.
THE TOWNS OF CLIMAX AND VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.
LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
3816 9631
$$
SEDLOCK000
WWUS53 KICT 031734
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT FRI JUN 3 2005
KSC049-073-031800-
/O.CON.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1234 PM CDT FRI JUN 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ELK AND
GREENWOOD COUNTIES UNTIL 100 PM CDT...
AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES EAST OF HAMILTON TO 7 MILES WEST OF TORONTO TO 8 MILES NORTH OF
LONGTON...AND MOVING NORTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR FALL RIVER BY 1255 PM CDT.
THE TOWN OF VIRGIL IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
3816 9631
$$
SEDLOCK000
WWUS53 KICT 031757
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT FRI JUN 3 2005
KSC049-073-031806-
/O.CAN.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1256 PM CDT FRI JUN 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK AND GREENWOOD
COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 1251 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
3816 9631
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:06 AM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jun 3, 4:06 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 406 AM CDT FRI JUN 3 2005 .DISCUSSION... TODAY-TONIGHT SOUTHERN END OF MCS IS CURRENTLY MOVING INTO CENTRAL KS ALONG/NORTH OF I-70. CORFIDI VECTORS SUGGEST THE SOUTHERN END OF THIS MCS MAY CONTINUE TO DEVELOP/PROPAGATE SOUTHEASTWARD INTO MUCH OF CENTRAL KS THIS MORNING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR A PORTION OF CENTRAL KS, WHERE RECENTLY THERE HAS BEEN HEAVY RAINFALL OVER THE PAST 1-2 DAYS. FLASH FLOOD GUIDANCE VALUES ARE LOWEST IN THOSE COUNTIES. DEEP-LAYER SHEAR AND ELEVATED INSTABILITY MAY BE ENOUGH TO PRODUCE A FEW NEAR SEVERE WIND GUSTS AND HAIL, BUT THINK THE BIGGEST THREAT THIS MORNING WILL BE FLOODING. UPSTREAM THERE IS A STRONG SHORTWAVE TROF MOVING INTO WEST TEXAS THIS MORNING PER WATER VAPOR IMAGERY. THIS FEATURE WILL BE LIFTING OUT INTO KANSAS LATER THIS AFTERNOON AND EVENING. COVERAGE AND INTENSITY OF STORMS IN OUR AREA THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH HEATING WE RECEIVE. THERE IS SOME UNCERTAINTY IN THE DEGREE OF REMNANT CLOUD COVER THAT WILL BE IN OUR AREA. THERE IS ALSO THE POSSIBILITY THAT A REMNANT OUTFLOW BOUNDARY COULD LINGER SOMEWHERE IN OUR FORECAST AREA THIS AFTERNOON, WHICH COULD INFLUENCE SEVERE POTENTIAL. FOR TONIGHT, WILL KEEP LIKELY POPS IN THE AREA THIS EVENING, TAPERING TO CHANCE OVERNIGHT AS THE GFS/ETA SHOW THE MID LEVEL SHORTWAVE LIFTING NORTHEAST OUT OF OUR AREA. SATURDAY-SATURDAY NIGHT: NEXT SHORTWAVE TROF (OVER NEVADA EARLY THIS MORNING) IS PROGGED BY THE GFS/ETA/ECMWF TO LIFT OUT ACROSS THE CENTRAL PLAINS SATURDAY AFTERNOON AND NIGHT. THE MODELS SHOW A SURFACE TROF/PACIFIC COLD FRONT SLICING INTO THE FORECAST AREA, WHICH SHOULD ENHANCE LOW-LEVEL CONVERGENCE. THE MODELS SHOW THE AIRMASS STRONGLY UNSTABLE AS THE FRONT MOVES IN. WITH MODERATELY STRONG DEEP-LAYER SHEAR OF 35-40 KT, SEVERE WEATHER LOOKS TO BE A POSSIBILITY. SUNDAY-MONDAY: WILL CONTINUE SLIGHT CHANCE POPS DURING THE PERIOD. THERE MAY BE THE LINGERING FRONTAL BOUNDARY AROUND SUNDAY IN SOUTHEAST KS, BUT AFTER THAT, THE MODELS WANT TO WASH IT OUT. WE WILL THEN BE UNDER SHORTWAVE RIDGING ALOFT FOR MUCH OF THIS PERIOD WHICH WILL BE A NEGATIVE FOR T-STORM CHANCES. TUESDSAY-THURSDAY: DIFFERENCES EXIST BETWEEN THE ECWMF AND GFS WITH THE UPPER PATTERN, WHICH LEADS TO LOWER CONFIDENCE ON PRECIPITATION POTENTIAL AND TIMING. HOWEVER, IT DOES LOOK LIKE SOME SLIGHT CHANCE POPS ARE WARRANTED VIA EITHER MODEL. DID NOT MAKE SIGNIFICANT TEMPERATURE ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 64 83 67 / 50 70 40 30 HUTCHINSON 83 64 83 66 / 50 70 30 30 NEWTON 83 64 83 67 / 50 70 50 30 ELDORADO 83 64 83 67 / 50 70 40 30 WINFIELD-KWLD 85 65 86 68 / 50 70 40 30 RUSSELL 83 60 81 64 / 50 60 30 30 GREAT BEND 83 61 81 65 / 50 60 30 30 SALINA 84 64 83 65 / 50 60 50 30 MCPHERSON 83 64 83 66 / 50 70 40 30 COFFEYVILLE 83 67 86 69 / 50 70 40 30 CHANUTE 83 66 84 68 / 50 70 40 30 IOLA 83 66 84 67 / 50 70 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 18 UTC TODAY FOR LINCOLN, ELLSWORTH, SALINE, MCPHERSON AND MARION COUNTIES IN CENTRAL KS. && CARUSO/
Hazardous weather outlook, Jun 3, 5:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI JUN 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 AM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST FLOOD WATCH FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL DISTURBANCE MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE. THE SEVERE THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH SUNSHINE AND HEATING OCCURS IN CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON. IN ADDITION, ANY REMNANT THUNDERSTORM OUTFLOW BOUNDARIES WILL ENHANCE THE SEVERE POTENTIAL. STAY TUNED FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC
In the hours before
Special weather statement, Jun 3, 9:44 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 944 AM CDT FRI JUN 3 2005 KSZ053-069-031515- BUTLER-CHASE- 944 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND CHASE COUNTIES... AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASSODAY...OR 18 MILES NORTHEAST OF EL DORADO...AND MOVING SOUTH AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jun 3, 10:32 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1032 AM CDT FRI JUN 3 2005 KSZ053-031600- CHASE- 1032 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHERN CHASE COUNTY. IN ADDITION, THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR. MOVEMENT IS NEAR STATIONARY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
Special weather statement, Jun 3, 10:55 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1055 AM CDT FRI JUN 3 2005 KSZ048-049-031630- ELLSWORTH-SALINE- 1055 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES... AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF BROOKVILLE...OR 15 MILES EAST OF ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM HAD JUST DEVELOPED APPROXIMATELY 10 MILES TO THE SOUTHWEST OF IT AND WAS ALSO MOVING NORTHEAST AT AROUND 35 MPH.. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
Special weather statement, Jun 3, 11:22 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1122 AM CDT FRI JUN 3 2005 KSZ069-031645- BUTLER- 1122 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF EL DORADO...AND MOVING NORTHEAST AT 25 MPH. THE SOUTHWARD MOVING OUTFLOW FROM THE THUNDERSTORM MAY PRODUCE WINDS OF 40 TO 50 MPH, ESPECIALLY ACROSS THE NORTHERN HALF OF BUTLER COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Special weather statement, Jun 3, 11:35 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1135 AM CDT FRI JUN 3 2005 KSZ068-031700- HARVEY- 1135 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HESSTON...OR 10 MILES NORTHWEST OF NEWTON...AND MOVING NORTH AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
Special weather statement, Jun 3, 11:46 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CDT FRI JUN 3 2005 KSZ070-094-031715- ELK-GREENWOOD- 1146 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUREKA TO MOLINE... AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. SEDLOCK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:19 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jun 3, 3:51 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Jun 3, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Jun 3, 5:25 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 50 min |
| Jun 3, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.